Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 474, NWS Norman, OK

June 30, 2004Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2004, 10:12 PM CDT for Beckham County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 10:12 PM CDT (03:12 UTC)
Expired
Jun 30, 2004, 10:45 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 010312
SVROKC
OKC009-010345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 1045 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   SEVERE THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF 
CARTER...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER AND RETROP

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3527 9955 3511 9959 3511 9937 3526 9935

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:30 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 30, 9:30 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT WED JUN 30 2004

BUSY EVENING... AS STRONG TO SEVERE STORMS ARE ADVANCING SOUTHEAST
ACROSS OUR NORTHWESTERN COUNTIES.  THE ETA40 SEEMS TO HAVE A GOOD
HANDLE ON THE PRECIPITATION PLAN FOR THE NIGHT... SO HAVE ADJUSTED
THE GRIDS TO REFLECT THAT KIND OF TREND.  HAVE ALSO ADJUSTED
TEMPERATURE AND DEW POINT GRIDS TO ACCOUNT FOR CURRENT TRENDS.

TEXT COPIES SHOULD BE AVAILABLE AROUND 945 TO 10 PM.

23 = CMS

--------------------------
244 PM CDT WED JUN 30 2004

.DISCUSSION...
THE DEEPEST MOISTURE AND MOST WIDESPREAD LIFT WILL GRADUALLY EXIT
THE FORECAST AREA THIS EVENING AS SHORTWAVE TROUGHS OVER THE TEXAS
PANHANDLE AND ANOTHER NEAR HUGHES COUNTY OKLAHOMA...LIFT NORTHWARD.
ALTHOUGH A GENERAL DECREASE IN THE HEAVY RAIN POTENTIAL WILL
ACCOMPANY THIS PATTERN...THERE IS STILL CONCERN FOR MORE HEAVY RAIN
OVERNIGHT...ALBEIT ON A SMALLER SCALE. T-STORMS HAVE RECENTLY
DEVELOPED ALONG DIFFERENTIAL HEATING BOUNDARY THAT EXTENDS FROM
JEFFERSON AND LOVE COUNTIES OKLAHOMA...WESTWARD TO NEAR ARCHER CITY
TEXAS...WITH ADDITIONAL DEVELOPMENT TAKING PLACE ALONG THE SAME
BOUNDARY THAT EXTENDS NORTH OF AMARILLO. WITH T-STORMS ALREADY
FORMING THIS EARLY IN THE DAY...AND ANOTHER 2 TO 3 HOURS OF
INSOLATION AVAILABLE...COVERAGE SHOULD ONLY INCREASE...WITH
ADDITIONAL SUPPORT POSSIBLE BY EVENING AS THE LOW LEVEL JET FORMS.
WILL MONITOR TRENDS FOR ANOTHER HOUR SO BEFORE DECIDING...BUT MAY
NEED TO INCLUDE HIGH POPS AND A CONTINUATION OF THE FLOOD WATCH
OVERNIGHT FOR SOUTHWEST PORTIONS OF THE FORECAST AREA.

BY THURSDAY AND FRIDAY...UPPER LOW WILL CONTINUE TO DRIFT SLOWLY
NORTHEASTWARD...WITH DEEPER MOISTURE DIMINISHING FURTHER AND THE
CAPPING INVERSION BUILDING SLOWLY. A GRADUALY WARMING TREND IS
EXPECTED THROUGH THE WEEKEND...WITH UPSLOPE FLOW AND A WEAK FRONTAL
BOUNDARY POSSIBLE SOURCES FOR CONVECTION BOTH DAYS.

JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  85  69  87 /  50  40  30  20
HOBART OK         68  86  68  90 /  40  40  30  20
WICHITA FALLS TX  70  86  70  90 /  40  40  30  20
GAGE OK           66  84  66  88 /  50  40  30  20
PONCA CITY OK     68  82  67  85 /  70  50  40  30
DURANT OK         71  85  71  87 /  50  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

20
Hazardous weather outlook, Jun 30, 9:36 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT WED JUN 30 2004

OKZ004>048-050>052-TXZ083>090-011200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE SEVERE THIS EVENING ACROSS WESTERN
OKLAHOMA. THUNDERSTORMS AFTER MIDNIGHT SHOULD REMAIN BELOW SEVERE
LEVELS BUT MAY PRODUCE HEAVY RAINFALL.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS OVER PARTS OF
WESTERN AND NORTHERN OKLAHOMA...AND A SMALL PART OF WESTERN NORTH
TEXAS. A FEW OF THESE STORMS WILL PRODUCE WIND GUSTS TO 60 MPH AND
LARGE HAIL UP TO 1 INCH IN DIAMETER. INSTABILITY SHOULD DECREASE
AFTER MIDNIGHT...DECREASEING THE SEVERE WEATHER THREAT.

THE THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL BE SLOW MOVING...
SO TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING OF LOW LYING
AND POORLY DRAINED AREAS...ESPECIALLY OVER THOSE AREAS THAT HAVE
RECEIVED HEAVY RAINFALL THE PAST SEVERAL DAYS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING
ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN AND WESTERN
OKLAHOMA. A SLOW MOVING MID-LEVEL STORM SYSTEM IS FORECAST TO BE
CENTERED OVER KANSAS BY LATE THURSDAY...WITH STRENGTHENING NORTHWEST
WINDS ALOFT ON THE BACK SIDE OF IT FROM THE CENTRAL HIGH PLAINS...
SOUTHEASTWARD ACROSS OKLAHOMA AND NORTH TEXAS. IF THUNDERSTORMS FORM
LATE THURSDAY OVER THE SOUTHERN HIGH PLAINS... SUFFICIENT VERTICAL
WIND SHEAR WILL BE PRESENT FOR THESE STORMS TO ORGANIZE INTO A
CONVECTIVE COMPLEX AND TRACK SOUTHEAST ACROSS THE AREA.

THUNDERSTORM CHANCES WILL DECREASE LATE FRIDAY INTO SATURDAY...BUT
WILL RETURN TO THE SOUTHERN PLAINS FROM INDEPENDENCE DAY THROUGH
EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...JULY 1.

11

In the hours before

Special weather statement, Jun 30, 8:15 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED JUN 30 2004

OKZ009-010-014-015-021-010130-
BECKHAM OK-DEWEY OK-ELLIS OK-ROGER MILLS OK-WOODWARD OK-
815 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...DEWEY...ELLIS...
ROGER MILLS AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTH OF
MOORELAND...TO JUST WEST OF VICI...TO 4 MILES NORTH OF ERICK AT 815
PM...MOVING EAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...HAIL TO THE SIZE OF DIMES AND WIND GUSTS OF 40
TO 50 MPH WILL BE POSSIBLE. THE STRONGEST STORM WAS LOCATED JUST
NORTH OF ERICK IN BECKHAM COUNTY...AND THIS STORM WILL AFFECT SAYRE
IN THE NEXT 30 MINUTES TO 1 HOUR.

PEOPLE IN BECKHAM...DEWEY...ELLIS...ROGER MILLS AND WOODWARD
COUNTIES...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jun 30, 8:38 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT WED JUN 30 2004

OKZ010-014>016-021-010200-
BECKHAM OK-CUSTER OK-DEWEY OK-ROGER MILLS OK-WOODWARD OK-
838 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...DEWEY...
ROGER MILLS AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 4 MILES SOUTH OF
MOORELAND...TO NEAR LEEDEY...TO 5 MILES EAST OF ERICK AT 838 PM
...MOVING EAST-SOUTHEAST AT 15 MPH.

ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING...SMALL HAIL
AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE. THE STRONGEST STORM
IN THIS LINE WAS LOCATED JUST EAST OF ERICK.

PEOPLE IN BECKHAM...CUSTER...DEWEY...ROGER MILLS AND WOODWARD
COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jun 30, 8:56 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED JUN 30 2004

OKZ009>011-014>016-010215-
CUSTER OK-DEWEY OK-ELLIS OK-MAJOR OK-ROGER MILLS OK-WOODWARD OK-
856 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS...
MAJOR...ROGER MILLS AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES SOUTH OF
QUINLAN TO 12 MILES WEST OF REYDON AT 856 PM...MOVING SOUTHEAST AT
15 MPH. ISOLATED STORMS AHEAD OF THE LINE WERE LOCATED NEAR LEEDEY
AND WEST OF FOSS RESERVOIR.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CUSTER...DEWEY...ELLIS...MAJOR...ROGER MILLS AND WOODWARD
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Local storm report, Jun 30, 9:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             5 E ERICK               35.21N 99.78W
06/30/2004  1.00 INCH        BECKHAM            OK   LAW ENFORCEMENT

            REPORTED ALONG I-40 BY CTY SHERIFFS OFFICE

&&

PIKE
Special weather statement, Jun 30, 9:13 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT WED JUN 30 2004

OKZ009>011-014>016-010245-
CUSTER OK-DEWEY OK-ELLIS OK-MAJOR OK-ROGER MILLS OK-WOODWARD OK-
913 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS...
MAJOR...ROGER MILLS AND WOODWARD COUNTIES.

THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CEDARDALE...TO LEEDEY...TO JUST SOUTHEAST OF REYDON AT 913 PM...
MOVING EAST-SOUTHEAST AT 20 MPH. ISOLATED STORMS EAST OF THIS LINE
WERE LOCATED NEAR TALOGA AND FOSS RESERVOIR...ALSO MOVING EASTWARD.

ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CUSTER...DEWEY...ELLIS...MAJOR...ROGER MILLS AND WOODWARD
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jun 30, 9:45 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT WED JUN 30 2004

OKZ011-014>017-010315-
BLAINE OK-CUSTER OK-DEWEY OK-MAJOR OK-ROGER MILLS OK-
945 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY...
MAJOR AND ROGER MILLS COUNTIES.

THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR ORION...TO 10 MILES WEST OF PUTNAM...TO 20 MILES WEST OF
CHEYENNE AT 945 PM...MOVING EAST-SOUTHEAST AT 25 MPH. AN ISOLATED
STORM JUST NORTH OF FOSS RESERVOIR WAS ALSO MOVING EASTWARD.

IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE...CUSTER...DEWEY...MAJOR AND ROGER MILLS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:45 PM CDTSevere Thunderstorm WarningOUNBeckham45 min
Jun 30, 9:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer46 min
Jun 30, 10:31 PM CDTSevere Thunderstorm WarningOUNRoger Mills59 min
Jun 30, 10:35 PM CDTSevere Thunderstorm WarningOUNCuster55 min
Jun 30, 10:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher49 min
Jun 30, 10:45 PM CDTSevere Thunderstorm WarningOUNBeckham30 min
Jun 30, 11:31 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Washita44 min
Jun 30, 11:32 PM CDTFlash Flood WarningOUNCuster, Roger Mills3 hr
Jul 1, 12:12 AM CDTSevere Thunderstorm WarningOUNKiowa63 min
Jul 1, 12:30 AM CDTSevere Thunderstorm WarningOUNBeckham60 min
Jul 1, 1:29 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer61 min
Jul 1, 5:10 AM CDTFlash Flood WarningOUNCuster, Washita4 hr
Jul 1, 6:59 AM CDTFlash Flood WarningOUNComanche2 hr
Jul 1, 9:09 AM CDTSevere Thunderstorm WarningOUNCaddo51 min
Jul 1, 9:53 AM CDTFlash Flood WarningOUNCaddo3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.